Nephrotic syndrome associated with cytomegalovirus infection triggered by azathioprine intake
Patients taking azathioprine (immunosuppressive medication) are at a higher risk of developing cytomegalovirus (CMV) infection. The symptoms of CMV vary and in some rare cases also result in nephrotic syndrome. In a similar case, a 68-year-old woman presented with nephrotic syndrome associated with CMV infection triggered by azathioprine intake.
The patient presented to the hospital with a 1-week history of edema and oliguria. Her medical history further revealed a 2-year history of myasthenia gravis. For which she was prescribed azathioprine 100 mg/day. The patient was also diagnosed with breast cancer 10 years ago for which she underwent a mastectomy. She also had a 10-year history of hypertension.
For further evaluation doctors advised laboratory tests that revealed hypoalbuminemia, hyperlipidemia, proteinuria, and oedema. The findings were consistent with the diagnosis of nephrotic syndrome. The patient’s serum creatinine level was also elevated, meeting the criteria of diagnosis of AKI. Light microscopy and immunofluorescence of the kidney revealed minor glomerular abnormalities and acute tubular necrosis.
The patient was advised hemodialysis after ruling out secondary causes in addition to administration of intravenous methylprednisolone 40 mg per day. She was discharged with prednisolone 1 mg/kg after her serum creatinine levels returned to normal and the oedema alleviated.
However, 2 weeks later the patient returned to the hospital with complaints of dyspnoea and large oral ulcers.
CT scan of the chest showed viral pneumonia. Doctors suspected the patient of having a viral infection. Further investigations were negative for Epstein-Barr virus, Coxsackie virus, and rubella virus antibodies. Although CMV-IgG and IgM antibodies were positive. To confirm whether the patient was infected before or after the initiation of prednisone, doctors advised immunohistochemical staining on the patient’s renal tissue. The results confirmed the suspicion that the patient was infected with CMV after the initiation of azathioprine treatment. Given the cause of the patient’s infection, azathioprine was discontinued, and prednisone was reduced to 10 mg/day.
Treatment included intravenous administration of ganciclovir at a dose of 5mg/kg, twice a day. A week after treatment the patient’s condition deteriorated and she required intubation and had to be transferred to the ICU. Her condition was complicated with bacterial pneumonia and acute respiratory distress syndrome. Despite prompt referral to the ICU, she died of respiratory failure.
Source: American Journal of Case Reports